Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 262, NWS Des Moines, IA

November 17, 2003Cerro Gordo County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Nov 17, 2003, 3:03 PM CST for Cerro Gordo County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 17, 2003, 3:03 PM CST (21:03 UTC)
Expired
Nov 17, 2003, 3:30 PM CST
In force
27 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Cerro Gordo County, IA

The radar

The Des Moines radar (KDMX), 162 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2003-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2003-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 360 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
360 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 172103
SVRDMX
IAC033-172130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
303 PM CST MON NOV 17 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA
  THIS INCLUDES THE CITY OF MASON CITY

* UNTIL 330 PM CST

* AT 302 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF MASON CITY...MOVING
  NORTHEAST AT 70 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR MASON CITY NOW.
  NEAR ROCK FALLS AROUND 310 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4324 9328 4292 9325 4292 9306 4325 9306
          4324 9317

COGIL

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 17, 4:15 AM CST, 10 hours 48 minutes earlier.

Area forecast discussion, Nov 17, 4:15 AM CST, 10 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
415 AM CST MON NOV 17 2003

.DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE ERUPTED ON LEADING EDGE OF VRY STG
THETAE ADVECTION SHOVING NNE ACRS ERN NEB INTO NW IA. THE AVN IS
DOING A VRY GOOD JOB SINCE ITS ABT THE FARTHEST W WITH THE INIT OF
PCPN. A CLOSE 2ND WITH THE RUC/MESOETA. PLENTY OF FORCING AVBL TDA
INTO TNGT AS THE SRN PTN OF THE LRG PAC MERIDIONAL TROF DEEPENS THIS
AFTN AND TNGT. MDLS ARE ALL ESSENTIALLY THE SAME WITH THE LRG SCALE
FEATURES IN THE SHORT RUN. DID NOT CHG MUCH FM THE PREV FCST. PWATS
INCR FM A HALF INCH AT 12Z TO OVR AN INCH BY 20Z. BROAD...DEEP AND
STG SW FLOW XPCD TO ALINE CONVECTION THAT AFTN AND EVENING FOR SOME
LOCALIZED HEAVY RAINFALL. MOST LIKELY SOUTHEAST THIRD. THERE IS SOME
THREAT FOR SVR HAIL LTR TDA AS COOLING ALF SWEEPS EWD. STILL LOOKING
FOR SOME WIND TMR...BUT HOLDING BLO ADVISORY CRITERIA. STG RDGG
FOLLOWS THE TROF/S EXIT WITH WARM TMPS LIKELY BY THURSDAY. WL
PROBABLY PUSH RECORDS...BUT BEING CONSERVATIVE ATTM. THE WEEKEND WX
IS UP IN THE AIR AS MODEL RUN CONTINUITY LEAVES A LOT BE DESIRED.

&&

.DMX...NONE
&&

MYERS
Hazardous weather outlook, Nov 17, 5:32 AM CST, 9 hours 31 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-181200-

HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
532 AM CST MON NOV 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL
TODAY AND THIS EVENING...ISOLATED STRONG WIND GUSTS LATE THIS
AFTERNOON AND EVENING...AND MODERATE TO HEAVY RAINFALL TOTALS
LOCALLY UP TO 2 INCHES.  NUMEROUS THUNDERSTORMS FROM WEST CENTRAL
IOWA THROUGH SOUTHEAST NEBRASKA INTO NORTHERN KANSAS WILL MOVE
NORTHEAST THIS MORNING...AFFECTING MOST OF CENTRAL IOWA BY MIDDAY.
THESE PARTICULAR STORMS WILL LIKELY PRODUCE PEA SIZED HAIL...AND
ISOLATED HAIL UP TO NICKEL SIZE.  SEVERAL HOURS OF PERSISTENT
MODERATE AND BRIEF HEAVY RAINFALL WILL ADD UP...WITH AMOUNTS OF ONE
HALF TO ONE INCH ON AVERAGE...WITH LOCAL AMOUNTS EXCEEDING 2
INCHES.  THIS COULD LEAD TO URBAN STREET FLOODING LATER TODAY OR
THIS EVENING AS ADDITIONAL RAINS FALL.

A LINE OF THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT LATE THIS
AFTERNOON ACROSS CENTRAL AND EASTERN KANSAS WHICH WILL MOVE
NORTHEAST INTO CENTRAL AND EASTERN IOWA THIS EVENING AND OVERNIGHT.
LARGE HAIL AND STRONG WIND GUSTS ARE POSSIBLE WITH THIS LINE OF
STORMS...WITH THE HIGHEST THREAT ACROSS SOUTHEAST IOWA.
AGAIN...HEAVY RAINFALL AND URBAN STREET FLOODING MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY NORTHWEST WINDS WILL DEVELOP ON TUESDAY AFTER THE PASSAGE OF A
VIGOROUS COLD FRONT LATE TONIGHT AND EARLY TUESDAY MORNING.
SUSTAINED WINDS OF 20 TO 25 MPH...WITH GUSTS AROUND 35 MPH ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

KULA

In the hours before

Local storm report, Nov 17, 9:43 AM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
943 AM CST MON NOV 17 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 AM    FOREST CITY               IA   TSTM WND DMG
11/17/03   WINNEBAGO                      FROM EMERGENCY MANAGEMENT.
                                          TREES AND POWER LINES DOWN.
                                          VEHICLES BLOWN OFF ROAD.
                                          OCCURRED WITH TAIL END OF
                                          PRECIPITATION...POSSIBLY
                                          DUE TO GRAVITY WAVE.

SMALL
Local storm report, Nov 17, 10:20 AM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1020 AM CST MON NOV 17 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 AM    1 NE FOREST CITY          IA   58 MPH TSTM WND GST
11/17/03   WINNEBAGO                      KIOW RADIO MEASURED WIND
                                          GUST

31
Local storm report, Nov 17, 2:30 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
230 PM CST MON NOV 17 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    WEBSTER CITY              IA   0.88 INCH HAIL
11/17/03   HAMILTON                       REPORTED BY KQWC RADIO
                                          STATION.

MR

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 12:15 PM CSTSevere Thunderstorm WarningDMXPolk, Warren30 min
Nov 17, 2:07 PM CSTSevere Thunderstorm WarningDMXHamilton23 min
Nov 17, 2:26 PM CSTSevere Thunderstorm WarningDMXFranklin, Wright34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.